Thunderstorm Wind, Fergus
- When
- September 19, 1:52 PM MST
- Where
- Fergus County, 6 mi E of Suffolk
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.470, -109.201
A thnderstorm produced a wind gust to 63 mph at Suffolk 6E.
A late summer cold frontal passage brought strong thunderstorms to Judith Basin and Fergus Counties. Thunderstorm wind gusts to 63 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A late summer cold frontal passage brought strong thunderstorms to Judith Basin and Fergus Counties. Thunderstorm wind gusts to 63 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 19, 1:45 PM MST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 245 PM MDT MON SEP 19 2011 .DISCUSSION... TONIGHT THROUGH WEDNESDAY...SURFACE COLD FRONT BLASTED THROUGH CENTRAL MONTANA A BIT STRONGER THAN WAS EXPECTED. ANALYSIS OF THE EVENT SUGGESTED THAT A MID-LEVEL BARRIER JET INTERACTED WITH THE FRONT TO TRIGGER CONVECTION DIRECTLY OVER GREAT FALLS JUST AS THE FRONT PASSED THROUGH THE AREA. THE RESULT WAS MID LEVEL WINDS BROUGHT TO THE SURFACE AND GUSTING UP TO 60 MPH CAUSING LOCAL DAMAGE AND POWER OUTAGES. THE FRONT CONTINUES TO PUSH SOUTH THIS AFTERNOON WITH BANDS OF LIGHT TO MODERATE RAIN PERSISTING IN THE POST-FRONTAL ENVIRONMENT. SATELLITE IMAGERY SHOWS SKIES ALREADY CLEARING OVER NORTHWEST MONTANA WITH CLEARING STILL ON TRACK TO MOVE INTO CENTRAL AND SOUTHWEST MONTANA THIS EVENING. AS SKIES CLEAR OUT TEMPERATURES WILL FALL INTO THE 30S IN MANY AREAS WITH PATCHY FOG FORMING TOWARDS MORNING. A STRONG UPPER LEVEL RIDGE BUILDS OVER THE NORTHERN ROCKIES TUESDAY THROUGH WEDNESDAY WITH TEMPERATURES WARMING BACK ABOVE SEASONAL AVERAGES. SKIES WILL REMAIN MOSTLY CLEAR WITH WINDS EXPECTED TO BE GENERALLY LIGHT. MPJ WEDNESDAY NIGHT THROUGH MONDAY...LITTLE CHANGE IN LATEST LONG RANGE FORECAST MODELS WHICH CONTINUE TO SHOW UNSEASONABLY STRONG HIGH PRESSURE AND WARM TEMPERATURES FOR THE LATTER HALF OF NEXT WEEK. THE BROAD HIGH PRESSURE RIDGE WILL REMAIN ANCHORED OVER THE WESTERN STATES...KEEPING ANY MOISTURE CONFINED TO WASH/BC COAST AND CREATING DRY CONDITIONS ACROSS MONTANA THRU AT LEAST MIDDAY SUNDAY. THE GFS MODEL DOES HINT THAT A PLUME OF MONSOONAL MOISTURE MAY WORK ITS WAY INTO FAR SOUTHWESTERN MT AND ALONG THE CONTINENTAL DIVIDE ON SUN EVE...BUT ANY SHOWERS/THUNDERSTORMS THAT DEVELOP WILL BE VERY ISOLATED IN COVERAGE. A WEAK UPPER LEVEL TROF SKIRTING THE US/CAN BORDER WILL BRING SOME BREEZY TO GUSTY WINDS ACROSS THE HI-LINE ON FRI...POSSIBLY LEADING TO INCREASED FIRE WEATHER CONCERNS THERE GIVEN THE EXPECTED LOW AFTERNOON HUMIDITIES. HIGH TEMPERATURES WILL REACH THE LOW-MID 80S EACH DAY OVER THE PLAINS AND VALLEYS EACH AFTERNOON... WITH A FEW UPPER 80S TO LOW 90S POSSIBLE FOR PORTIONS OF CHOUTEAU/FERGUS/HILL/BLAINE COUNTIES. WARANAUSKAS && .AVIATION... UPDATED 1742Z. CONDITIONS WILL GENERALLY DECREASE OVER THE NEXT 6 TO 12 HOURS ACROSS THE AREA AS A QUICK MOVING COLD FRONT DOMINATES THE WEATHER. CEILING AND VISIBILITY RESTRICTS ARE LIKELY ALONG WITH MOUNTAIN OBSCURATIONS BEFORE POST FRONTAL CLEARING OCCURS. CURRENT OBSERVATIONS FROM CUT BANK ALONG WITH RADAR IMAGERY SHOWS LIGHT TO MODERATE SHOWERS ON THE EASTERN SIDE OF THE ROCKY MOUNTAIN FRONT RANGE. SOME EMBEDDED THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT. HAVE DENOTED THIS WITH CB GROUPS...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME FOR STRONGER TAF WORDING FOR ISOLATED THUNDERSTORMS. WINDS WILL BE STRONG AND GUSTY NEAR THE FRONTAL BOUNDARY AND GENERALLY DECREASE LATTER TONIGHT AS THE FRONT QUICKLY && .PRELIMINARY POINT TEMPS/POPS... GTF 35 66 37 78 / 0 0 0 0 CTB 32 65 35 77 / 0 0 0 0 HLN 38 68 38 77 / 0 0 0 0 BZN 33 66 32 75 / 10 0 0 0 WEY 21 61 21 68 / 20 0 0 0 DLN 35 68 35 75 / 10 0 0 0 HVR 36 66 34 76 / 0 0 0 0 LWT 33 61 32 72 / 10 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 420 AM MDT MON SEP 19 2011 MTZ008>015-044>055-201030- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 420 AM MDT MON SEP 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MDT MON SEP 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG 1 N GREAT FALLS 47.52N 111.29W
09/19/2011 CASCADE MT TRAINED SPOTTER
TRAMPOLINE BLOWN 300 YARDS FROM ORIGINAL LOCATION DUE
TO STRONG WINDS.
&&
NJLThe Great Falls radar (KTFX), 164 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
2 thunderstorm wind. Local standard time, as filed.
A thnderstorm produced a wind gust to 63 mph at Suffolk 6E.
A thunderstorm produced a wind gust to 61 mph at Geyser 2ESE (the Geyser DOT site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346380, 346379.